Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 182, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 4, 2004, 1:47 PM EDT for Mason County, Kentucky. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2004, 1:47 PM EDT (17:47 UTC)
- Expired
- Aug 4, 2004, 2:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Mason County, KY
The radar
The Cincinnati radar (KILN), 82 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 041747 SVRILN KYC161-041845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 147 PM EDT WED AUG 4 2004 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN KENTUCKY * UNTIL 245 PM EDT * AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. THIS STORM WAS LOCATED 9 MILES NORTH OF MAYSVILLE..AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... WASHINGTON... MAYSVILLE... LEWISBURG... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3880 8390 3862 8400 3849 8366 3870 8370 $$ TIPTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:56 AM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 4, 9:56 AM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 956 AM EDT WED AUG 4 2004 .SHORT TERM UPDATE.. MADE QUICK UPDATE IN LIGHT OF LINE OF TSTMS PUSHING INTO WESTERN FCST AREA ATTM. WHILE TSTMS HAVE SHOWN SIGNS OF WEAKENING SINCE 12Z...STILL EXPECT TO SEE VERY HEAVY RAIN AND GUSTY WINDS UP TO 40 MPH AS LINE PUSHES EAST. JUST GOT REPORT FROM SPOTTER NORTH OF GREENVILLE IN DARKE CO OF NEARLY ONE INCH IN LESS THAN 15 MIN. HAVE RAISED POPS TO LIKELY FOR WEST CNTRL OH AND DAYTON VICINITY. ALSO REMOVED ZONE GROUPING FOR COUNTIES DIRECTLY NORTH OF CVG METRO AND CLUMPED THEM IN WITH DAYTON GROUP. SRN EDGE OF SQUALL LINE LIKELY TO CATCH THESE COUNTIES. ELSEWHERE...CLEANED UP MORNING WORDING. NO OTHER CHANGES TO FCST ATTM...MAY MAKE ADDL ADJUSTMENTS LATER THIS MRNG ONCE LINE HAS WORKED THRU OR WEAKENED. TO ADD...AS TSTM COMPLEX WEAKENS...SEEING SKIES BEGINNING TO CLEAR ACRS EASTERN ILLINOIS AND WESTERN INDIANA AHEAD OF DEEPENING SFC LO. QUICK GLANCE AT 12Z KILN SOUNDING INDCG THAT IT STILL APPEARS MORE WIDESPREAD SVR THREAT EXISTS FOR MID AFTN INTO EVNG. && AVIATION (12Z-12Z)... MORNING MIST...WITH VLIFR FOG AT LUK...WILL DISSIPATE BY 15Z. NEXT PROBLEM INVOLVES INTENSIFYING THUNDERSTORM CLUSTER IN WESTERN INDIANA. IT NOW LOOKS LIKE THE CLUSTER IS MAKING A BEELINE TOWARD ILN TAF SITES. THUS WILL ADD TEMPO GROUPS FOR TSRA IN THE 14Z-18Z TIME FRAME. AFTER THAT...STRONG COLD FRONT IS STILL PROGGED AT AROUND 00Z. WILL GO WITH TEMPO GROUPS FOR SHRA AND CB AT ALL SITES. LOW CLOUDS WILL PERSIST TONIGHT BEHIND THE COLD FRONT. && .PREVIOUS DISCUSSION... .SHORT TERM (TODAY THROUGH FRIDAY)... LATEST SATELLITE AND RADAR IMAGES SHOW THE CONVECTION OVER NORTHERN INDIANA RAPIDLY DIMINISHING AS IT MOVES EASTWARD. IT APPEARS THERE WILL BE VERY LITTLE IMPACT FROM THIS CONVECTION FELT ACROSS THE ILN FA. FOLLOWING ON THE HEALS OF THIS ACTIVITY IS YET ANOTHER MCS CURRENTLY BECOMING MORE ORGANIZED OVER NRN IL. THIS TOO HAS DEVELOPED IN THE WARM FRONTAL ZONE NORTHEAST OF THE SFC LOW NOW LOCATED OVER EXTREME WEST-CENTRAL IL. THIS ACTIVIT HAS THE SUPPORT TO REMAIN INTACT AND AFFECT OUR FA LATER THIS MORNING. THUS HAVE INTRODUCED LIKELY POPS TO GO ALONG WITH THIS THREAT. THE CONVECTIVE ACTIVITY EXPECTED LATER TODAY HAS THE POTENTIAL TO BECOME SEVERE. THE DYNAMICS ARE PRONOUNCED AS THE LOW AND ASSOCIATED FRONTAL BOUNDARIES MOVE INTO THE OHIO VALLEY DURING THE LATTER PART OF THE DAY. INSTABILITY WILL BE HIGH AND THE SHEAR IS EXPECTED TO BE MODERATE. THIS LOW SHOULD MOVE EAST OUT OF THE AREA LATER TONIGHT AND EARLY TOMORROW...DIMINISHING THE THREAT OF PRECIPITATION. COOLER AIR WILL BE USHERED IN BEHIND THIS SYSTEM TO CLOSE OUT THE WEEK. GUIDANCE TEMPS ARE NOT BAD. WITH THE CAA EXPECTED TO SET UP AND SOME SFC-BASED INSTABILITY FORECAST FOR LATER IN THE DAY ON THURSDAY...WOULD NOT BE SUPRISED TO SEE SOME ISO/SCT SHOWERS OR T-STORMS DEVELOP...ESPECIALLY ACROSS OUR SE SECTIONS. BUT WITH THE CURRENT UNCERTAINTY OF THIS SCENARIO TAKING SHAPE...I HAVE OPTED TO KEEP THE FCST DRY DURING THIS TIME...BUT THE TRENDS SHOULD BE MONITORED. && LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... LONG RANGE MODELS CONTINUE TO BE IN DECENT AGREEMENT WITH RESPECT TO THE SYNOPTIC SCALE PATTERN. COLD UPR LVL LOW WILL BE LOCATED NEAR LAKE ONTARIO BY 12Z FRIDAY. RESIDUAL 850 MB MOISTURE...CAA AND DAYTIME HEATING WILL RESULT IN CUMULUS DEVELOPMENT ON FRIDAY. TEMPS WILL BE UNSEASONABLY COLD WITH HIGHS IN THE LOWER 70S EXPECTED. THE UPR LEVEL LOW WILL SLOWLY PUSH OFF TO THE NE ON SATURDAY ...CONTINUING THIS TREND INTO SUNDAY. DRY WX IS EXPECTED OVER THE WEEKEND AS THE REGION REMAINS UNDER A WEST TO NORTHWEST FLOW ALOFT. 500 MB HEIGHTS AS WELL AS 850 MB TEMPS WILL GRADUALLY RISE THROUGH THE WEEKEND...RESULTING IN A WARMING TREND. THE NEXT WX SYSTEM TO AFFECT THE REGION WILL BE AN UPR LVL S/WV AND ASSOCIATED COLD FRONT. THE FRONT WILL APPROACH THE LOWER GREAT LAKES ON MONDAY. WARM...MOIST AIR OUT AHEAD OF THE FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TUESDAY AS THE FRONT TRAVERSES THE REGION. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. IN...NONE. KY...NONE. && UPDATE: RYAN SHORT TERM/LONG TERM: DISTEFANO AVIATION: CONIGLIO
Hazardous weather outlook, Aug 4, 4:58 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 458 AM EDT WED AUG 4 2004 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-041055- ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH- CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH- DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN- FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH- HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH- LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH- OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN- ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH- UNION IN-WARREN OH-WAYNE IN- 458 AM EDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY A LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARIES WILL MOVE INTO THE WESTERN PORTION OF OHIO BY LATER TODAY. VERY WARM AND UNSTABLE CONDITIONS WILL ACCOMPANY THIS SYSTEM AS IT TRACKS TO THE EAST. CONVECTION SHOULD DEVELOP IN ADVANCE OF THIS SYSTEM...BRINGING A THREAT OF LARGE HAIL AND DAMAGING WINDS TO THE AREA. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THIS SYSTEM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Local storm report, Aug 4, 12:13 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1213 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG NEWARK 40.07N 82.42W
08/04/2004 LICKING OH TRAINED SPOTTER
TREES DOWN
&&
HUGHESLocal storm report, Aug 4, 12:32 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1232 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 AM TSTM WND DMG LAWRENCEBURG 39.10N 84.87W
08/04/2004 DEARBORN IN LAW ENFORCEMENT
A FEW TREES DOWN
&&
HUGHESLocal storm report, Aug 4, 1:03 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
103 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG FLORENCE 38.99N 84.64W
08/04/2004 BOONE KY LAW ENFORCEMENT
SCATTERED WIRES DOWN COUNTYWIDE
&&
HUGHESLocal storm report, Aug 4, 1:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
146 PM EDT WED AUG 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1220 PM TSTM WND DMG BURLINGTON 39.02N 84.72W
08/04/2004 BOONE KY LAW ENFORCEMENT
TREES DOWN/SEVERAL ROOFS PARTIALLY OFF.
&&
HUGHESThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 11:46 AM EDT | Severe Thunderstorm Warning | ILN | Boone | 44 min |
| Aug 4, 1:04 PM EDT | Severe Thunderstorm Warning | ILN | Carroll | 41 min |
| Aug 4, 1:21 PM EDT | Severe Thunderstorm Warning | ILN | Bracken | 39 min |
| Aug 4, 1:30 PM EDT | Severe Thunderstorm Warning | ILN | Gallatin | 45 min |
| Aug 4, 1:55 PM EDT | Severe Thunderstorm Warning | ILN | Pendleton | 50 min |
| Aug 4, 2:53 PM EDT | Severe Thunderstorm Warning | ILN | Owen | 67 min |
| Aug 4, 3:11 PM EDT | Severe Thunderstorm Warning | ILN | Lewis | 64 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.